Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Springfield, MO

September 8, 2016Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 8, 2016, 6:09 PM CDT for Barry County, Missouri. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2016, 6:09 PM CDT (23:09 UTC)
Expired
Sep 8, 2016, 6:30 PM CDT
In force
21 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 6:12 PM CDTTSTM WND DMG7 S Cassville, MOLARGE TREE DOWN ON HIGHWAY 112 NEAR ROARING RIVER STATE PARK. TIME BASED ON RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KSGF 082309
SVRSGF
MOC009-090000-
/O.NEW.KSGF.SV.W.0220.160908T2309Z-160909T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARRY COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 700 PM CDT

* AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER...OR
  9 MILES SOUTH OF CASSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TABLE ROCK LAKE...                ROARING RIVER STATE PARK...
  CASSVILLE...                      SHELL KNOB...
  SELIGMAN...                       EXETER...
  WASHBURN...                       GOLDEN...
  EMERALD BEACH...                  EAGLE ROCK...
  CHAIN-O-LAKES...                  ARROW POINT...
  WAYNE...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9406 3667 9407 3671 9360 3650 9360
TIME...MOT...LOC 2309Z 258DEG 33KT 3654 9382 

HAIL...<.75IN
WIND...60MPH
 
$$

DSA
1 follow-up statement
683 
WWUS53 KSGF 082330
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT THU SEP 8 2016

MOC009-082339-
/O.CAN.KSGF.SV.W.0220.000000T0000Z-160909T0000Z/
BARRY MO-
630 PM CDT THU SEP 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARRY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3650 9406 3667 9407 3671 9360 3650 9360
TIME...MOT...LOC 2328Z 258DEG 33KT 3658 9359 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:50 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 8, 3:50 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
350 PM CDT THU SEP 8 2016

.SHORT TERM...(This evening through Friday Night)
Issued at 345 PM CDT Thu Sep 8 2016

Scattered storms and showers are currently spreading east across
the area and will continue through the late afternoon hours and
will dissipate from west to east early this evening. Deep layer
shear is on the weak side and therefore will limit the severe
risk with this activity. Wind gusts up to 40mph, cloud to ground
lightning, and brief heavy rain will occur with the stronger storms
this afternoon into early this evening.

Additional storms will develop across central Kansas this evening as
an upper level disturbance tracks across the region. This activity
will spread north across portions of western and central Missouri
tonight. A band of heavy rainfall is expected with this activity
across these locations tonight. This band will likely track north
of a line from Pittsburg Kansas to Lake of the Ozarks, but the
exact track could shift slightly north of south. No severe
weather will occur, but tropical influence from the remnants of
Newton could lead to efficient rain amounts in a narrow band
tonight.

Scattered storms will be possible during the day on Friday but
should not be widespread in nature and should dissipate by early
Friday evening.

An upper level trough will then dive south into the Plains Friday
night and will send a cold front to the southeast. Storms are
expected to develop to the north of the area Friday
afternoon/early evening and spread south into the area Friday
evening and night.

The storms should remain north of I-44 Friday
evening and then move south during the overnight hours.
Instability will weaken through the night, so the showers and
storms are expected to weaken as they spread south across the
area, and could dissipate all together by the time they reach
south central Missouri early Saturday morning. Deep layer shear
will increase across the region as the upper level trough
approaches from the west. The deep layer severe and expected
instability across the region will support a severe risk across
the northern half of the forecast area, generally along and north
of I-44. Mid level lapse rates and warm temperatures in the mid
levels will limit the hail potential. A few of the strongest
storms may be capable of penny size hail but the main severe risk
will be damaging straight line winds and will be isolated in
nature with line segments that can develop.

Additional heavy rainfall will be possible with the storms along
the front. The intensity in the rainfall will decrease from north
to south, especially south of I-44, as the storms weaken. The
heaviest rainfall from the round tonight and again with the round on
Friday night is expected to be across east central Kansas and west
central Missouri where the Flash Flood Watch is effect for.
Therefore, no adjustments are expected to the watch at this time
and will leave as is as these locations are expected to see the
heaviest rainfall amounts of 3 to 4 inches. Else where across the
area generally 1 to 3 inches are expected.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM CDT Thu Sep 8 2016

A few linger showers may occur across south central Missouri
Saturday morning but will end quickly during the morning hours. A
cooler and drier air mass will spread over the region behind the
front. Highs on Saturday and Sunday afternoons will be in the 70s
as lows in the upper 40s to the lower 50s occur Saturday night
into Sunday morning.

Temperatures will then warm back to near normal with readings in
the lower to middle 80s early next week. Another upper level
trough and cold front will track across the region by the middle
of next week. The front will bring additional chances for showers
and storms to the area along with cooler conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Sep 8 2016

For the KSGF, KJLN, and KBBG TAFs: An area of showers and some
embedded thunderstorms are currently pushing through the area
early this afternoon. MVFR visibilities will occur with this
shower activity with IFR visibilities possible with any storm.
This activity will end from west to east this afternoon.

Additional thunderstorm activity is expected across Kansas this
evening and will spread off to the northeast into tonight. This
activity is expected to remain north of the area. Some scattered
showers/storms may be possible late tonight into Friday morning
across the TAF sites but coverage will be more limited and again
the better chances are expected to remain north of the TAF sites.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from 7 PM CDT this evening through Saturday
     morning for MOZ055-066>068-078.

KS...Flash Flood Watch from 7 PM CDT this evening through Saturday
     morning for KSZ073.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Sep 8, 3:15 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT THU SEP 8 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
315 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS
  SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS LATE THIS
  AFTERNOON. THIS ACTIVITY WILL THEN DISSIPATE EARLY THIS
  EVENING. BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
  WILL BE THE HAZARDOUS WITH ANY STORM THIS AFTERNOON.

  ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS
  SOUTH CENTRAL KANSAS THIS EVENING AND WILL SPREAD TO THE
  NORTHWEST ACROSS WEST CENTRAL AND CENTRAL MISSOURI TONIGHT.
  SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAINFALL AND
  LOCALIZED FLASH FLOODING POSISBLE MAINLY ALONG AND NORTH OF THE
  HIGHWAY 54 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA
  DURING THE DAY ON FRIDAY. ADDITIONAL STORMS WILL THEN DEVELOP
  LONG A COLD FRONT ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI
  FRIDAY AFTERNOON AND WILL TRACK SOUTH INTO THE AREA FRIDAY
  EVENING AND NIGHT.

  STORM TOTAL RAINFALL AMOUNTS OF ONE TO FOUR INCHES CAN BE
  EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HIGHEST
  AMOUNTS ARE EXPECTED NEAR THE HIGHWAY 54 CORRIDOR. AROUND ONE
  TO THREE INCHES OF RAINFALL ALONG HIGHWAY 60 AND NORTHWARD.
  RAINFALL RATES IN THESE AREAS MAY BE HIGH ENOUGH TO SUPPORT
  LOCALIZED FLOODING.

  STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY EVENING
  AND NIGHT...PRIMARILY NORTH OF THE INTERSTATE 44 CORRIDOR AS
  THE COLD FRONT MOVES THROUGH THE REGION. DAMAGING STRAIGHT LINE
  WINDS WILL BE THE MAIN RISK...A FEW OF THE STRONGEST STORMS MAY
  BE CAPABLE OF HAIL TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Christian, Dade and 19 more50 hr
Sep 8, 3:12 PM CDTRiver Flood WarningSGFVernon5 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.